Kansas, 2016Winter Weather in Kansas, December 16, 2016
December 16, 2016 · NWS SGF · 1 event in 1 county or zone
Freezing drizzle caused major travel impacts and numerous accidents across southeast Kansas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Freezing drizzle caused major travel impacts and numerous accidents across southeast Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 16, 3:14 AM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Dec 16, 3:14 AM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
314 AM CST Fri Dec 16 2016
...A Blast of Light Wintry Weather and Arctic Air This Weekend...
.SHORT TERM...(Today and tonight)
Issued at 245 AM CST Fri Dec 16 2016
Local and regional radar showing mid level moisture increasing
overnight. Very light radar echoes have been seen but very dry air
at the surface hasn't allowed much in the way of moisture to reach
the ground yet. Most of the very light precip is not making it
to the lower 1k to 2k feet above the ground level. The dewpoint
depressions have been slowly decreasing. There will be the potential
for some very light drizzle or freezing drizzle this morning over
the western half of the area into central Missouri as the lower
atmosphere tries to saturate. At this time, we are not expecting
much at all if this occurs but something to keep an eye on this
morning and watch for trends.
A low pressure area will develop this morning across Kansas and
move eastward today. Southerly winds will bring in milder
temperatures later today and tonight. There will be a chance of
drizzle or very light showers possible today and tonight but not
much in the way of actually rainfall expected. Temperatures will
be mildest over western areas in the middle to upper 40s and
coolest out east where some areas may only stay in the 30s.
Temperatures will continue to slowly climb overnight with some
areas seeing their high temperatures for tomorrow very early in
the morning.
.LONG TERM...(Saturday through Thursday)
Issued at 245 AM CST Fri Dec 16 2016
A strong sharp Arctic front will begin to move into the area
Saturday morning from northwest to southeast. Temperatures may be
in the 50s across south central Missouri around daybreak while it
may be in the low 30s across west central Missouri into southeast
Kansas. As the front slowly moves through the area, there will be
a big temperature difference and temperatures will crash during
the midday into the evening.
Mid level energy will move out across the Central Plains region
during the day on Saturday and a band of wintry weather will
develop behind the front. This band of precip will develop to
move into southeast Kansas and west central Missouri by midday and
slowly move southeastward during the afternoon and evening. There
may be a brief window of a light wintry mix before the precip
changes to all snow. The band of precip will weaken as it moves
into far southern Missouri by Saturday evening. There will be the
potential for 1 to 2 inches of snow possible from a line near
Pittsburg, Kansas to the Lake of the Ozarks region and
northwestward. About a half inch to 1 inch may be possible along
the I-44 corridor and northwest...and just a dusting expected
south of I-44. There may be some travel impacts with the wintry
weather north and west of the I-44 corridor Saturday afternoon and
evening.
The system will move out Saturday night with clearing skies.
Temperatures by Sunday morning will be in the single digits and
where there is fresh snow on the ground...could be closer to zero.
Wind chills will be near minus 10 degrees below zero. A wind chill
advisory may be needed for areas along and north of I-44 Sunday
morning. Highs Sunday will only be in the teens and then back down
into the single digits Sunday night into Monday morning.
The Arctic airmass will slowly moderate through early next week
with a gradual warming trend to near seasonable temperatures.
Another weak front and weather system may move through the area by
the middle of next week with some light precip.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1135 PM CST Thu Dec 15 2016
For the KSGF/KJLN/KBBG tafs: Pressure gradient has tightened between
the departing high in the Ohio Valley and an area of low pressure
over Colorado. Southeast winds have been gusting to 25 knots thus
far as KSGF and expect this to continue through much of the
period. Low level moisture was being pulled northward through the
Plains, with IFR conditions along with some Drizzle and freezing
drizzle being reported from central Oklahoma into south central
Kansas. However, short term models keep these lower ceilings and
preciptiation to the west of the TAF sites overnight However, will
still see lowering ceilings into the MVFR category overnight and
remaining there most of the day Friday, although some VFR
conditions will be possible during the afternoon.
Surface low and cold front approach the aerodromes Friday evening,
with continued gusty southeast winds along with lower ceilings back
into the lower MVFR and possibly IFR categories. Very strong
60+ knot low level jet will result in low level wind shear through
the evening hours.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Raberding
Hazardous weather outlook, Dec 16, 3:54 AM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
354 AM CST FRI DEC 16 2016
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
354 AM CST FRI DEC 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED EXCESSIVE COLD RISK.
LIMITED NON THUNDERSTORM WIND RISK.
LIMITED ICE ACCUMULATION RISK.
DISCUSSION...
VERY LIGHT PATCHY FREEZING DRIZZLE MAY BE POSSIBLE EARLY THIS
MORNING ACROSS PORTIONS OF THE MISSOURI OZARKS BEFORE
TEMPERATURES WARM UP ABOVE FREEZING. WIDESPREAD IMPACTS ARE NOT
EXPECTED AT THIS TIME BUT EXERCISE CAUTION IF YOU DO SEE
FREEZING DRIZZLE THIS MORNING.
WIND CHILLS WILL FALL INTO THE SINGLE DIGITS EARLY THIS MORNING
ACROSS THE FAR EASTERN OZARKS.
SOUTHERLY WINDS GUSTS WILL APPROACH 30 MPH TODAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A VERY STRONG COLD FRONT WILL SWEEP ACROSS THE AREA SATURDAY
MORNING. TEMPERATURES WILL RAPIDLY FALL BEHIND THE FRONT. THIS
WILL CAUSE PRECIPITATION TO CHANGE BRIEFLY TO FREEZING RAIN AND
SLEET...FOLLOWED BY A BAND OF SNOW. NO SIGNIFICANT ICE OR SLEET
ACCUMULATIONS ARE EXPECTED. SNOW TOTALS ARE EXPECTED TO RANGE
FROM ONE TO TWO INCHES POSSIBLE NORTHWEST OF A LINE NEAR
PITTSBURG KANSAS TO THE LAKE OF THE OZARKS REGION. HALF AN INCH
TO UP TO AN INCH POSSIBLE ALONG AND NORTH OF I-44 AND GENERALLY
A DUSTING SOUTH OF I-44. SOME TRAVEL IMPACTS WILL BE POSSIBLE
NORTH AND WEST OF I-44 SATURDAY AFTERNOON AND EVENING.
WIND CHILLS FROM ZERO TO MINUS 15 DEGREES BELOW ZERO WILL BE
POSSIBLE SUNDAY MORNING AND MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)
THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)
GRIFFIN
In the hours before
Special weather statement, Dec 16, 4:21 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service SPRINGFIELD MO
421 AM CST Fri Dec 16 2016
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-162230-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
Including the cities of...Fort Scott...Pawnee Station...
Chicopee...Lone Oak...Pittsburg...Baxter Springs...Lowell...
Riverton...Columbus...Neutral...Sherwin...Stippville...Warsaw...
Whitakerville...Cole Camp...Crockerville...Mora...Edmonson...
Lincoln...Versailles...Rocky Mount...Stover...Laurie...
Aurora Springs...Eldon...Lake Ozark...Vichy...NEVADA...Tiffin...
Appleton City...Johnson City...Weaubleau...Hermitage...Quincy...
Wheatland...Cross Timbers...Osage Beach...Camdenton...
Decaturville...Roach...Village of Four Seasons...
Fort Leonard Wood...Laquey...Waynesville...Northwye...Rolla...
Kenoma...Lamar...Cedar Springs...El Dorado Springs...Filley...
Arnica...Caplinger Mills...Stockton...Bolivar...Buffalo...
Charity...Foose...March...Plad...Windyville...Olive...Lynchburg...
Lebanon...Plato...Roby...Bendavis...Huggins...Lake Spring...
Bangert...Darien...Gladden...Howes...Jadwin...Salem...Joplin...
Carthage...Greenfield...Lockwood...Meinert...Springfield...
Marshfield...Northview...Seymour...Rogersville...Dawson...Graff...
Mountain Grove...Duncan...Mansfield...Neosho...Aurora...
Mount Vernon...Marionville...Nixa...Christian Center...Ozark...
Selmore...Vanzant...Ava...Goodhope...Rome...Squires...Dogwood...
Pomona...Pottersville...Siloam Springs...South Fork...
West Plains...White Church...Teresita...Winona...Birch Tree...
Montier...Anderson...Noel...Goodman...South West City...
Pineville...Rocky Comfort...Monett...Madry...Cassville...
Kimberling City...Crane...Elsey...Indian Point...
Silver Dollar City...Branson...Hollister...Kirbyville...
Edgewater Beach...Forsyth...Ozark Beach...Powersite...Wasola...
Thayer...Alton...Couch...Greer...Thomasville...Wilderness
421 AM CST Fri Dec 16 2016
...LIGHT WINTRY WEATHER AND AN ARCTIC BLAST THIS WEEKEND...
VERY LIGHT PATCHY FREEZING DRIZZLE MAY DEVELOP THIS MORNING ACROSS
PORTIONS OF THE MISSOURI OZARKS BEFORE TEMPERATURES WARM UP ABOVE
FREEZING. WHILE WIDESPREAD IMPACTS AND OCCURRENCE OF FREEZING
DRIZZLE IS NOT EXPECTED AT THIS TIME...ANY PATCHY FREEZING DRIZZLE
MAY CAUSE ISOLATED SLICK SPOTS ON BRIDGES AND OVERPASSES EARLY
THIS MORNING.
A STRONG ARCTIC FRONT WILL MOVE ACROSS THE AREA SATURDAY MORNING
WITH THE COLDEST WEATHER SO FAR THIS WINTER SEASON MOVING IN THIS
WEEKEND. A BAND OF LIGHT SNOW WILL DEVELOP BEHIND THE FRONT
SATURDAY AFTERNOON AND EVENING AND MOVE ACROSS THE AREA. A BRIEF
LIGHT WINTRY MIX MAY ALSO DEVELOP BEFORE THE LIGHT SNOW ARRIVES SATURDAY
AFTERNOON AND EVENING. AMOUNTS WILL BE LIGHT BUT MAY BE ENOUGH TO
CAUSE SOME TRAVEL IMPACTS ESPECIALLY FOR AREAS NORTH AND WEST OF
I-44 SATURDAY EVENING.
AIR TEMPERATURES WILL BE IN THE SINGLE DIGITS TO NEAR ZERO SUNDAY
MORNING AND MONDAY MORNING. HIGHS WILL ONLY BE IN THE TEENS ON
SUNDAY. WIND CHILL VALUES WILL NEAR ZERO TO POSSIBLY AS LOW AS 15
DEGREES BELOW ZERO BOTH SUNDAY MORNING AND MONDAY MORNING. MAKE
SURE YOU ARE WINTER READY FOR THIS EXTREMELY COLD WEATHER THIS
WEEKEND AS WELL AS CHECK ON PEOPLE AND OUTDOOR PETS.
Griffin/Foster
Winter Weather, Crawford
- When
- December 16, 5:00 AM CST to 9:00 AM CST
- Where
- Crawford forecast zone
- Injuries
- 0 direct, 1 indirect
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 37.507, -94.852 (the zone’s center; the record gives no point)
Several car accidents were reported across Crawford County due to slick road conditions from light freezing drizzle. There was one indirect injury reported. There were several semi trucks and cars that slid off Highway 69.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Missouri, December 16, 20163 deaths · 10 injured · $500,000 · 5 events
- Winter Weather in Indiana, December 16 to 17, 20163 deaths · 3 events
- Winter Storm and Winter Weather in Wisconsin, December 16 to 18, 20162 deaths · 20 events
- Winter Weather in Kansas, December 16, 20162 deaths · 2 events
- Winter Weather in Illinois, December 16 to 17, 20161 death · 3 events
- High Wind and Winter Weather in Nevada, December 16, 20161 injured · $30,000 · 59 kt wind · 4 events
- Winter Storm in Wyoming, December 16 to 17, 201626 events
- Winter Storm and Winter Weather in South Dakota, December 16 to 17, 201624 events
- Extreme Cold in South Dakota, December 16 to 18, 201624 events
- High Wind in New Mexico, December 16 to 17, 2016$20,000 · 96 kt wind · 8 events
- Wildfire in Texas, December 16 to 17, 2016$26,000 · 1 event
- Extreme Cold in North Dakota, December 16 to 18, 201618 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664503.